A serum acetaminophen concentration of 65 µg/mL looks precise, but it does not answer the treatment question by itself. The missing variable is time: the same level may be below the treatment line at one point and above it later. In the supplied stem, timing, ingestion pattern, liver tests, and mental status are not given, so you cannot determine whether NAC is indicated for this patient—or label the patient as having acute liver failure—from the concentration alone.
Put the level on a timeline before choosing NAC
For a known-timing acute ingestion, the Rumack–Matthew nomogram uses an acetaminophen level obtained 4–24 hours after ingestion. The treatment line begins at 150 µg/mL at 4 hours and declines over time. A sample drawn before 4 hours cannot be plotted to assess risk; if that is the only result, obtain a properly timed level. For a history suggesting ingestion of more than 200 mg/kg or 10 g, if waiting for testing would delay NAC beyond 8 hours after ingestion, begin NAC while awaiting the result.
Here is the board-relevant contrast. The threshold is 150 µg/mL at 4 hours and 37.5 µg/mL at 12 hours. So 65 µg/mL is below the line at 4 hours but above it at 12 hours. Those interpretations apply only when the acute-ingestion pathway is appropriate and the time history is reliable.
| If 65 µg/mL was drawn… | Comparison with the treatment line | Board interpretation |
|---|---|---|
| At 4 hours after a known-timing acute ingestion | Below 150 µg/mL | Below the nomogram treatment line in this pathway |
| At 12 hours after a known-timing acute ingestion | Above 37.5 µg/mL | At or above the treatment line; NAC is indicated |
Do not use this nomogram for repeated supratherapeutic ingestion spanning more than 24 hours. That pathway uses the exposure history and clinical findings instead; current US–Canada consensus guidance recommends NAC for repeated ingestion when the concentration is above 20 µg/mL or AST or ALT is abnormal. If the time or dose history is unreliable, do not guess at a time point and force the result onto the nomogram. Follow the unknown-history pathway and contact a poison center or medical toxicologist when the case is uncertain.
Connect the mechanism to the antidote
Most acetaminophen at therapeutic exposure is processed through glucuronidation and sulfation. A smaller fraction is oxidized by cytochrome P450 enzymes, mainly CYP2E1, to the reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI). Glutathione normally conjugates and detoxifies NAPQI.
In overdose, NAPQI production can exceed the liver’s capacity to neutralize it. As glutathione is depleted, more NAPQI can bind cellular proteins, including mitochondrial proteins, and contribute to oxidative stress and centrilobular hepatocyte injury. The familiar shorthand that other pathways become saturated and drug is simply “shunted” to CYP metabolism is a useful sketch, not a complete account of the biology.
N-acetylcysteine (NAC) supplies cysteine, which supports glutathione synthesis and NAPQI detoxification. Its protective effect is greatest when started promptly, before substantial liver injury develops. But the rationale does not vanish when presentation is late: in suspected acetaminophen-associated liver injury or acute liver failure, NAC may still be beneficial even when the circulating acetaminophen level has fallen or become undetectable. Additional mechanisms may contribute to later benefit; avoid presenting one proposed mechanism as settled fact.
That distinction separates two exam tasks. If asked why NAC works, retrieve cysteine → glutathione → NAPQI detoxification. If asked whether this patient needs NAC, first establish the timing and exposure pattern, then look for evidence of liver injury. A sound mechanism answer cannot fill in clinical facts the stem has not supplied.
Do not turn a level into a liver-failure diagnosis
The level alone establishes neither hepatocellular injury nor acute liver failure. Elevated AST and ALT support liver injury; acute liver failure is generally defined by acute liver injury with coagulopathy (INR ≥1.5) and hepatic encephalopathy in a patient without preexisting chronic liver disease. A patient’s baseline mental status, prior liver disease, and usual function matter when deciding whether new confusion represents encephalopathy.
For a real case, clarify when ingestion began, whether doses were taken together or over time, the total amount, formulation, and any acetaminophen-containing combination products. Ask about symptoms and coingestants; review baseline liver disease, alcohol use, and nutritional status. Interpret AST, ALT, INR, renal function, and—if the patient is severely ill—acid–base status and lactate alongside the level. The supplied stem gives none of these details, so a patient-specific diagnosis beyond the reported concentration would be invented.
A focused retrieval exercise for your next revision session
Set a timer for 8 minutes and close your notes. First, write the mechanism as a chain from memory: acetaminophen metabolism → NAPQI → glutathione depletion → protein adducts and mitochondrial injury. Then write the treatment-line values at 4 and 12 hours and decide what 65 µg/mL means at each time.
Now change one fact at a time: the level was drawn at 2 hours; doses were taken over more than 24 hours; or the patient presents late with elevated aminotransferases and an undetectable acetaminophen concentration. For each version, state which pathway applies and why the original conclusion does—or does not—carry over. Check your answers against a trusted reference, then revisit the same prompts the next day without looking. Retrieval practice helps reveal whether you truly know the governing variable, rather than merely recognizing the word NAC.
The reasoning errors to watch for are number anchoring (calling 65 automatically toxic or safe), nomogram overreach (using it for an early sample or a prolonged repeated ingestion), and false reassurance from a late low level when the clinical picture still suggests acetaminophen injury.
Practical takeaways
- A concentration is not interpretable for the acute nomogram without a reliable timeline and a sample drawn at 4–24 hours.
- The same 65 µg/mL is below the treatment line at 4 hours and above it at 12 hours.
- NAC supports glutathione-mediated detoxification of NAPQI; do not withhold it solely because a late level is low or undetectable when acetaminophen injury is suspected.
- Separate a laboratory concentration, acute liver injury, and acute liver failure; they are not interchangeable diagnoses.